[Intoxication with lithium]
Author(s): Fiegler K, Liechti ME, Bodmer M, Bruggisser M
Affiliation(s): Departement fur Innere Medizin, Universitatsspital Basel, Basel.
Publication date & source: 2009-06-24, Praxis (Bern 1994)., 98(13):685-90
Publication type: Case Reports; English Abstract
We report a case of a 75-year-old male patient who presented to the emergency room with arterial hypotension and impaired vigilance. The patient was on lithium therapy due to mood disorder. One month earlier medication with a betablocker, a loop-diuretic and an ACE-inhibitor had been started due to heart failure. Findings at admission included renal insufficiency, pneumonia and a slightly increased serum level of lithium. Three days later his Glasgow Coma Scale Score was 7, he showed gaze deviation, increased muscle tonus and cloni. The patient fully recovered after volume substitution and normalization of his renal function. Diagnosis of chronic intoxication with lithium was made due to the clinical picture and after exclusion of neurological pathologies. The pharmacokinetic characteristics of lithium is described and the risk factors leading to lithium intoxication and treatment of intoxication are discussed.